QUICK QUESTION

Not applicable

QUICK QUESTION

After chemo and radiotherapy did anybody else experience a problem with their decision making abilities. I was always the organiser at home and then I found that making a decision suddenly became a hard process. I have improved over the months, but I was wondering if this was my unique problem or a shared experience.
Reply
0 Kudos
18 REPLIES 18
Deceased

Re: QUICK QUESTION

Hi Reindeer Welcome to "Chemo Brain". That's the "Technical" term given to it by survivors. The only problem is that is is not just due to chemo. People who have had radiotherapy only also experience the same thing, and men with advanced prostate cancer on hormone therapy also have the same experience. At one stage I was in a job where I needed to make critical decisions and I can remember that I spent about six months unmaking some of the decisions I made following my second round of radiotherapy. People like us who have had cancer treatment have been talking about this for years, it is only now that some of the medical researchers have taken us seriously and people are looking at the effect of treatment on cognitive functioning. My own question to those who have had radiotherapy - do you feel the cold more? My wife and I were sitting in a waiting room at a major treatment centre and a chap sitting with his wife leant across and asked if I had had radiotherapy, I answered yes. He then asked if I felt the cold more, before I could answer my wife leant across and said 'yes, he does!' Cheers Sailor He who studies medicine without books sails an uncharted sea, but he who studies medicine without patients does not go to sea at all. William Osler
Reply
0 Kudos
Frequent Contributor

Re: QUICK QUESTION

I did my googling and felt very up to speed on chemo brain (which I had not heard about) and proudly went to see my oncologist to tell him what a good diagnostic surgeon I was. I described my symptoms and started to say this was exactly what I had read about on the Internet, when he interrupted and said that I had simply described the classic symptoms of depression. I think there is something called chemo brain that causes 'post-chemotherapy cognitive impairment'. The residue of all that mucking around with the oxygen, etc. in the blood must surely be significant and take some time to clean out. But I also think it's important to try and identify if depression is an issue. In my case it was/is. I take medication happily and the outcome is happiness. If my depression medication is sorting out chemo brain as well as the depression then well and good. I'm not fussed. But I do know that the likelihood of depression is high post-treatment. And we don't realise it until someone tells us, like my oncologist did. Once he said it so many tbings started to make sense. That's just my take on it.
Reply
0 Kudos
Not applicable

Re: QUICK QUESTION

Thanks for your replies, Sailor and Harker. I had heard of "Chemo Brain" but I associated it with "Memory Loss" e.g. peoples names, dates, etc. Comparing notes with my support group, we all agreed, our memories had suffered from Chemo but discussion had not included "Decision making skills". I found it frustrating to be capable before treatment and then so indecisive after. Harker, it makes sense that this indecision could also be attributed to depression. I coped during treatment but floundered emotionally after treatment ceased. I had a number of stressful family matters to contend with during/after treatment but never before had I felt so incapable. Thinking about it, I believe it was a combination of the chemo and the loss of security about ones health. Sailor, your question about "feeling cold", I am of slight build and have always felt the cold, so I didn't notice a difference, I wish I could be more helpful. I was grateful when the radiotheraphy operators warmed their hands before treatment :) Sailor, I enjoy reading your finishing quotes.
Reply
0 Kudos
Regular Contributor

Re: QUICK QUESTION

Hi Sailor, My Dad had had radiation treatment for prostate as well and he feels the cold very badly. He is forever rugged up and doesn't venture out if there is a lot of wind. One of my oncology nurses likened chemo brain to baby brain. I was hopeless when on treatment but seem to be ok with decision making now but cannot remember names at all. I have been wondering about the depression Harker, as I fall apart with stress and when I feel that I can't control things as well as I would like to, especially at work. Don't kow if any of that helps Reindeer. Samex
Reply
0 Kudos
Deceased

Re: QUICK QUESTION

Hi Samex, Harker and Reindeer. Thanks Samex for the information re your Father. It would be interesting to do some quick research on feeling cold after radiotherapy. Re depression - As one of my friends who is a psychologist points out the side effects of cancer treatment are very similar to the clinical symptoms of depression: SYMPTOMS OF DEPRESSION Alteration in mood (anxiety/depression) Fatigue Low energy Loss of appetite Loss of sleep Psychomotor retardation SYMPTOMS OF CANCER TREATMENT Pain and other symptoms Fatigue Low energy Loss of appetite Loss of sleep Psychomotor retardation Then if you are on a hormone related treatment, then alteration of mood is a side effect of treatment as well! My experience was that once I was good at making good decisions quickly. Following treatment for cancer I lost that ability for a while and had to compensate for that loss. I did that by not making rapid decisions, by building up an informal referent group whom I could bounce things off first and by using decision aids. I think I recovered my skills, but in retrospect I would not have liked to be making any major financial decisions at that time. Regards Sailor I think the sea has thrown itself upon me and been answered, at least in part, and I believe I am a little changed - not essentially, but changed and transubstantiated as anyone is who has asked a question and been answered. Hart Crane
Reply
0 Kudos
Not applicable

Re: QUICK QUESTION

All this information helps,thank you for being interested, it is relief to share my thoughts within an understanding forum. I don't feel like the square peg in the round hole, anymore. I feel that "The Treatments" should come with a warning label "Hazardous to Memory, recommend seeking advice at Cancer Connections". I wish I had been aware of the "Symptoms of Cancer Treatment" much earlier, I would still have undergone treatment but I would have better equipped to deal with the symptoms. We are always wise after the event. Sailor, unfortunately I did have to make some major financial decisions directly after treatment but that is all past now and it is a time for moving forward. Prior to joining this site, I have searched for answers to my many questions but I have never been answered so eloqently before and with such honesty. I thank you all for that.
Reply
0 Kudos
Contributor

Re: QUICK QUESTION

Hi Reindeer, I finished chemo and radiation early this year and do find it difficult to make decisions at times. During treatment my ability to have a conversation, make a decision, retain and recall information was dismal. I found this to be very challenging and it had an enormous impact on me. I remeber one particular day I was at the local grocery shop and I was walking from one end of the shop to the other trying to decided whether to buy chocolate or biscuits. I think I was there for about 20 minutes just walking to and fro. In the end I picked up some random item as it was easier than have having to make a decision. I am now undergoing hormone therapy and every 3 weeks I have a dose of herceptin. 2-3 days after treatment I become very emtional and frustrated as I can't make decisions. I turn into the worlds biggest sook. I have been taking st johns wort on the bad days and it helps a lot. How are you feeling?
Reply
0 Kudos
Not applicable

Re: QUICK QUESTION

Hi MissReena,thanks for your reply. In answer to your question, I am feeling content now and thankful for learning about this website. My decision skills have improved over the months but my memory still has room for improvement. I feel comforted by the fact that it appears to be a common problem after treatment. You may know the feeling "I'm I the only one feeling like this". Hang in there, you will also improve. I can sympathise with your feelings of frustration and emotional upheaval. There is alot to contend with, in our journies thru cancer and treatments. I benefited from joining a support group that meets once a month. It is run by the Cancer Council and offers a safeplace to express feelings but also has guest speakers covering a wide range of subjects e.g. art/creative therapy, relationships, stress. I hope that everything becomes a little easier for you along the way. To end on a light note.... I would go for chocolate when shopping... decision made... chocolate is after all a vegetable, according to an email I received :) Take care and take time to pamper yourself in someway. Reindeer
Reply
0 Kudos
Regular Contributor

Re: QUICK QUESTION

I would have gone go for the chocolate and the biscuits!! I agree with the warning labels. Not only do I still have a level of chemo brain (Much prefer other people to make decisions) but even though I was warned about the neuropathy left by oxalipalitan, no-one told me that it doesn't go away!Anyway, still better than the alternative. Samex
Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.